Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 50, NWS Aberdeen, SD

June 18, 2014Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 12:57 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2014, 12:57 PM MDT (18:57 UTC)
Expired
Jun 18, 2014, 2:00 PM MDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:28 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:31 AM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 18, 11:31 AM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1231 PM CDT WED JUN 18 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

CONDITIONS QUIET ACROSS THE AREA AT THIS TIME...WITH EARLIER
SEVERE STORM OVER SOUTHERN DEWEY COUNTY LONG GONE. INVERTED SFC
TROUGH OVER WESTERN SD WITH SHOWERS AND STORMS OVER UNR CWA.
OVERALL...NOT MANY CHANGES MADE TO THE FORECAST. DID DELAY ONSET
OF PRECIP A BIT ACROSS THE EAST AS MODELS ARE TRYING TO SLOW DOWN
PROGRESSION OF SFC TROUGH. AFTER LOOKING AT ALL HI-RES
MODELS...THERE SEEMS TO BE A CONSENSUS THAT ANY DEVELOPMENT THIS
AFTERNOON WILL BE OVER CENTRAL SD. IT APPEARS ACTIVITY WONT RAMP
UP ACROSS EASTERN AREAS UNTIL THIS EVENING. SVR PARAMETERS STILL
LOOK VERY GOOD AND EXPECTING SEVERE STORMS WITH LARGE
HAIL...DAMAGING WINDS...AND PERHAPS A COUPLE TORNADOES.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
A BOWING LINE SEGMENT IS CURRENTLY WORKING ITS WAY ACROSS THE
WESTERN CWA THIS MORNING. PLENTY OF ELEVATED CAPE AND EFFECTIVE
SHEAR TO KEEP THIS THING GOING. LIMITED OBS...SO NO REPORTS OF
SEVERE WINDS OR HAIL AT THE TIME OF THE DISCUSSION. IF IT HOLDS
TOGETHER IT WILL LIKELY TRACK NORTHEAST INTO NORTH DAKOTA IN THE
NEXT FEW HOURS.

THE MAIN UPPER LOW /DISTINCTLY VISIBLE ON WATER VAPOR IMAGERY/
IS NOW OVER THE NORTHERN INTER-MOUNTAIN REGION...AND WILL LIFT
NORTHEAST TODAY. A PRETTY DECENT CAP WILL BE IN PLACE BEFORE THE
UPPER LOW APPROACHES AND HEIGHTS BEING TO FALL. IN
FACT...INITIALLY 700 TEMPS WILL BE IN THE +10 TO +14 C RANGE
ACROSS THE CENTRAL AND EASTERN CWA. GIVEN THIS...IT APPEARS THAT
STORM DEVELOPMENT WILL BE ALONG THE SURFACE INVERTED
THROUGH...TIED CLOSELY TO THE MAIN UPPER TROUGH AND HEIGHT FALLS.
THE DEEP LAYER FLOW WILL BE AT ABOUT A 45 DEGREE ANGLE TO THE
SURFACE BOUNDARY...SO DISCRETE CELLS ARE POSSIBLE...MAYBE
DEVELOPING INTO A LINE OF STORMS. STORMS WILL FORM OVER CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND MOVE EAST...INTERACTING WITH CAPE
VALUES IN THE 2000-3000 J/KG RANGE AS WELL AS 30 TO 40 KTS OF 0-6
KM SHEAR. OVERALL...HAIL AND WIND ARE THE MAIN THREATS.
HOWEVER...AS THE SYSTEM INTENSIFIES A CLOSED LOW CIRCULATION WILL
MOVE INTO SOUTH CENTRAL SOUTH DAKOTA AND LIFT NORTHEAST. IF STORMS
CAN FORM ALONG THE WARM FRONT...OR NEAR THE TRIPLE POINT OF THE
SURFACE LOW...PLENTY OF LOW LEVEL ROTATIONAL SHEAR WILL BE
PRESENT...AND ISOLATED TORNADOES ARE CERTAINLY NOT OUT OF THE
QUESTION. OVERALL IT LOOKS LIKE A VERY GOOD SET UP FOR SEVERE
STORMS...EVEN IF SURFACE HEATING IS INHIBITED BY CLOUD COVER FOR
MUCH OF THE DAY. APPROPRIATE SEVERE WORDING HAS BEEN ADDED TO THE
FORECAST.

BY THURSDAY WESTERLY WINDS SHOULD BE TRANSPORTING DRIER AIR INTO
THE REGION...AND BEYOND SOME LINGERING PRECIPITATION ACROSS THE
FAR NORTHEAST CWA...CONDITIONS SHOULD CLEAR OUT...AND A COUPLE OF
DRY DAYS ARE EXPECTED.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
NOT A WHOLE LOT HAS CHANGED IN THE EXTENDED MODELS THIS GO ROUND.
STILL LOOKS LIKE THE FLOW PATTERN TAKES ON MORE OF A FLAT RIDGE
ALOFT WITH A COUPLE OF EMBEDDED SHORTWAVES WORKING THROUGH. THE
FRONT END OF THE EXTENDED APPEARS TO BE DRY. HOWEVER...EVENTUALLY
LATER IN THE PERIOD...MODEST LLM/INSTABILITY RETURNS AND
PRECIPITATION CHANCES SHOW UP AGAIN /ESPECIALLY BY SUNDAY/.
TEMPERATURES SHOULD BE RUNNING GENERALLY AROUND NORMAL THROUGHOUT
THE EXTENDED FORECAST PERIOD...HEADING OFFICIALLY INTO THE SUMMER
SEASON.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL OVER ALL BUT THE SOUTHWESTERN CWA
DURING THE EARLY AFTERNOON HOURS. MVFR CIGS ARE IN PLACE ACROSS
THE SOUTHWEST...INCLUDING KPIR. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE WESTERN CWA THIS AFTERNOON...THEN WILL SPREAD
EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL
AND GUSTY WINDS WILL BE THE MAIN THREAT...WITH A FEW TORNADOES
POSSIBLE. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER
STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH
VFR CONDITIONS THEN PREVAILING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:49 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT WED JUN 18 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH
CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE
WITH THIS LINE OF STORMS.

THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO
INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

SERR

In the hours before

Local storm report, Jun 18, 8:20 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             10 SSW RIDGEVIEW        44.94N 100.85W
06/18/2014  M1.00 INCH       DEWEY              SD   PUBLIC

&&

EVENT NUMBER ABR1400433

TMK
Local storm report, Jun 18, 8:26 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
926 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             3 ENE SULLY BUTTES      44.72N 100.44W
06/18/2014  E1.00 INCH       SULLY              SD   PUBLIC

&&

EVENT NUMBER ABR1400434

CONNELLY
Local storm report, Jun 18, 8:43 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             9 NW LEBANON            45.15N  99.91W
06/18/2014  E0.88 INCH       POTTER             SD   PUBLIC

&&

EVENT NUMBER ABR1400435

CONNELLY
Special weather statement, Jun 18, 12:24 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 PM CDT WED JUN 18 2014

SDZ015-016-181900-
DEWEY-POTTER-
1224 PM MDT WED JUN 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DEWEY
AND WESTERN POTTER COUNTIES UNTIL 100 PM MDT/200 PM CDT/...

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SWIFTBIRD...OR 30 MILES
WEST OF GETTYSBURG...MOVING NORTH AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Jun 18, 12:36 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
136 PM CDT WED JUN 18 2014

SDZ015-181900-
DEWEY-
1236 PM MDT WED JUN 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DEWEY
COUNTY UNTIL 100 PM MDT...

AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITE HORSE...OR 25 MILES NORTHEAST OF EAGLE
BUTTE...MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GLENCROSS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTH CENTRAL SOUTH DAKOTA.

&&

TDK
Local storm report, Jun 18, 12:50 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
06/18/2014  M56 MPH          CORSON             SD   MESONET

            MEASURED FROM THE ATHBOY CWOP.

&&

EVENT NUMBER ABR1400436

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 1:33 AM MDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 2:27 AM MDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 18, 2:30 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully60 min
Jun 18, 3:15 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 18, 3:29 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 4:29 AM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 4:30 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 6:11 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 7:06 AM MDTSevere Thunderstorm WarningABRDewey, Stanley54 min
Jun 18, 7:58 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 12:10 PM MDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 12:28 PM MDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 1:30 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 2:14 PM MDTFlash Flood WarningABRCorson, Dewey6 hr
Jun 18, 2:26 PM MDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 3:36 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 3:40 PM MDTSevere Thunderstorm WarningABRCampbell35 min
Jun 18, 4:26 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 4:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 5:02 PM MDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 5:19 PM MDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 5:27 PM MDTTornado WarningABRBuffalo, Hand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.